Hail, Harrison
- When
- July 3, 4:38 PM EST
- Where
- Harrison County, Clarksburg
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 39.280, -80.350
A moist and unstable environment was aided by daytime heating to create thunderstorms. Some of the storms pulsed to severe limits with tree damage or large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
A moist and unstable environment was aided by daytime heating to create thunderstorms. Some of the storms pulsed to severe limits with tree damage or large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Jul 3, 3:49 PM EST, 49 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 449 PM EDT SUN JUL 3 2011 .SYNOPSIS... COLD FRONT SLOWLY SAGS SOUTH INTO THE AREA TONIGHT...AND LINGERS IN THE SOUTH MONDAY. WEAK HIGH PRESSURE PREVAILS TUESDAY AND WEDNESDAY. ANOTHER COLD FRONT BRINGS CHANCES FOR PRECIPITATION THURSDAY. && .NEAR TERM /THROUGH MONDAY/... MESOSCALE UPDATE... SENT OUT A QUICK UPDATE ACCOUNTING FOR BKN CONVECTIVE LINE ALONG OH RVR...JUST NORTH OF PKB AREA. THIS IS IN RESPONSE TO A WEAK BAROCLINIC ZONE...MORE OR LESS A WIND SHIFT AT THIS POINT...PROVIDING FOR CONVERGENCE NEEDED FOR LIFT. GREATEST COVERAGE IS ACROSS AFOREMENTIONED AREAS ALONG DECENT THETA E GRADIENT AND WHERE SFC BASED CAPE IS GREATEST. INSERTED SOME CAT POPS ACROSS WASHINGTON COUNTY AND ACROSS NORTHERN LOWLANDS INTO LATE THIS AFTN TO ACCOUNT FOR CONVECTIVE LINE. THINK THIS WILL TEND TO WEAKEN ON APPROACH TO NORTHERN MTNS BY 00Z. FARTHER S AND W...ACTIVITY IS MORE ISO IN NATURE ATTM WHERE RELATIVE MIN IN INSTABILITY EXISTS AND EXPECT THIS TO HOLD TRUE THRU THE REMAINDER OF AFTN AS AXIS SHIFTS E. FURTHER W...ACROSS SOUTHERN MO AND IL...COMPLEXES BLOWING UP ALONG WESTERN PORTIONS OF FRONTAL ZONE. THESE WILL HAVE TO BE WATCHED BUT AS OF NOW...EXPECT THESE TO PASS TO WELL S AND W THIS EVENING. WITH PWATS RUNNING ARND 1.75 INCHES...HIGH FRZ LEVEL...AND LACK OF ANY MEANINGFUL SHEAR...LOOKING AT MAINLY PULSE DUMPERS. COULD BE MARGINALLY SVR HAIL IN THE TALLER STORMS THIS AFTN. MAIN THREAT LOOKS TO BE WIND WITH ANY COLLAPSING CORES DUE TO DRY AIR BENEATH H8. PUT GUSTY WORDING AND SM HAIL MENTION IN WX GRIDS FOR A FEW HRS ACROSS NORTH...ALONG WITH HVY RAIN MENTION. SINCE THESE ARE MOVING AND FFG RUNNING HIGH...THINK ANY WATER PROBLEMS WOULD BE MINIMAL AND CONFINED TO POOR DRAINAGE URBAN AREAS. PREVIOUS DISCUSSION BELOW... CURRENT LAPS DATA SHOWING A SURFACE LOW OVER SOUTHEAST OHIO...WITH A PRESSURE TROUGH EXTENDING INTO SOUTHWEST OHIO AND SOUTHERN INDIANA. THIS IS PRIDING CONVERGENCE...AND VISIBLE SATELLITE IMAGERY SHOWING ENHANCEMENT IN THE TOWERING CUMULUS CLOUDS. THE FIRST ECHOES OF THE AFTERNOON NOW SHOWING UP ON RADAR IN ILN TERRITORY...AND EXPECTED SHORTLY IN OUR SOUTHEAST OHIO COUNTIES. THE BIGGEST QUESTION IN THE FORECAST THROUGH THE EARLY PART OF TONIGHT IS THE COVERAGE OF THE THUNDERSTORMS. IN EFFORTS TO GO WITH A DETERMINISTIC FORECAST...KEEP THE LIKELIES IN THE NORTHERN CWA THIS AFTERNOON...AND CLOSER TO THE MOUNTAINS THIS EVENING. NOT A LOT OF CONCERN FOR SEVERE WEATHER HERE WITH WATER LOADING IN A HIGH PRECIPITABLE WATER SOUNDING AND WEAK FLOW ALOFT. THE FRONT/PRESSURE TROUGH BECOMES DIFFICULT TO TRACK INTO THE OVERNIGHT...BUT DO HAVE IT MOVING INTO THE SOUTHERN AND EASTERN PORTIONS OF WEST VIRGINIA. LEAVE SLIGHT CHANCE POPS IN GIVEN THIS BOUNDARY...BUT TRY TO CLEAR THE SKY TO A DEGREE BEHIND THE FRONT. A COUPLE OF WEAK SHORT WAVE TROUGH AXES APPEAR IN THE NORTHWEST FLOW ALOFT MONDAY. THESE ARE NOT OVERLY IMPRESSIVE FEATURES...AND NEITHER IS THE AVAILABLE MOISTURE...BUT HAVE OPTED FOR SLIGHT CHANCE INTO MONDAY. && .SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/... MODELS ARE IN DESCENT AGREEMENT SHOWING AN H5 HEIGHT SHORT WAVE ACROSS THE OH VALLEY BY TUESDAY 18Z. HOWEVER...DIFFERENCES EXIST IN THE STRENGTH AND POSITION OF THE ASSOCIATED VORTICITY MAXIMUM. WHILE THE GFS BRINGS AN ELONGATED VORTICITY FEATURE FROM CENTRAL KY...NORTHEAST ACROSS WV...CONTINUING INTO SOUTHERN PA...THE CMC AND ECMWF SHOW THIS VORT FEATURE FURTHER SOUTH ALONG KY EAST NORTHEAST ACROSS EXTREME SOUTHERN WV. THE NAM IS THE WEAKER OF ALL MODELS WITH A VERY DIFFUSED VORT FEATURE. BLENDED GFS/CMC SOLUTIONS...ALLOWING POPS AND ASSOCIATED WEATHER TO EXIT THE CENTRAL AND SOUTHERN SECTIONS MONDAY NIGHT. WITH DRY AIR COLUMN EVIDENT IN MODEL SOUNDINGS...AND LACK OF FORCING...OPTED TO KEEP DRY WEATHER TUESDAY AND WEDNESDAY AS A WEAK HIGH PRESSURE DEVELOPS. HIGH PRESSURE WILL LIKELY SETTLE IN BEHIND THE SHORT WAVE FOR TUESDAY...WITH DRY WEATHER AND NEAR SEASONAL TEMPERATURES. TEMPS WILL BE NEAR SEASONAL LEVELS...DUE MAINLY TO CLOUDS AND SHOWERS SOUTH...TO SLIGHTLY COOLER AIR NORTH FOR TUESDAY. WARMER THAN NORMAL TEMPERATURES EXPECTED WEDNESDAY PER PLENTY OF SUNSHINE. && .LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/... MODEL TRY TO BRING ANOTHER BROADER BUT WEAKER H5 TROUGH INTO THE AREA...UNDER NORTHWEST FLOW WEDNESDAY NIGHT. A COLD FRONT WILL FOLLOW WITH ADDITIONAL H5 SHORT WAVES ON THURSDAY. KEPT CHANCE POPS FOR NOW IN DAY 4 AS MODELS CONTINUES TO HAVE A GOOD GRIP ON THESE SYSTEMS. DECREASED POPS TO SLIGHT CHANCE BEHIND THE FRONT THURSDAY NIGHT AND EARLY FRIDAY. HAVE NO POPS/WX FOR THE REST OF NEXT WEEKEND. WENT WITH HPC TEMPERATURES GUIDANCE THROUGH THE PERIOD. && .AVIATION /21Z SUNDAY THROUGH FRIDAY/... CHALLENGING TAFS TODAY WITH THE CONVECTIVE POTENTIAL AND TIMING. DO HAVE TEMPO TSRA CB IN A FEW SITES...MAINLY NORTH THROUGH THE EVENING TIME PERIOD. WITH CONVECTION ALREADY FIRING...THIS SEEMS REASONABLE. NOT EXPECTING MUCH IN THE WAY OF WIND OR HAIL...GIVEN THE SATURATED SOUNDINGS AND HIGH FREEZING LEVELS. DO HAVE SOME CLEARING LATE TONIGHT AS THE CONVECTION CEASES AND THE CONVECTIVE DEBRIS EVAPORATES...SO SOME LATE IFR IS NOT OUT OF THE QUESTION WITH VALLEY FOG. ALTHOUGH HAVE SOME SLIGHT CHANCE POPS INTO MONDAY...VFR IS EXPECTED TO PREVAIL THROUGH 18Z. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z MONDAY... FORECAST CONFIDENCE: MEDIUM. ALTERNATE SCENARIOS: CONVECTIVE TIMING AND COVERAGE...AND THE QUESTION OF FOG DEVELOPMENT LATE TONIGHT. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 20 21 22 23 00 01 02 03 04 05 06 07 EDT 1HRLY 16 17 18 19 20 21 22 23 00 01 02 03 CRW CONSISTENCY H H H H H H H H H M H H HTS CONSISTENCY H H H H H H H H H M H H BKW CONSISTENCY H H H H H H H H H H H H EKN CONSISTENCY H H H H H H H H H M H H PKB CONSISTENCY H H H H H H H H H M M M CKB CONSISTENCY H H H H H H H H H M H H AFTER 18Z MONDAY... IFR OR WORSE FOG EXPECTED AGAIN FOR MOST VALLEYS DURING PREDAWN HOURS TUESDAY MORNING AND POSSIBLY WEDNESDAY MORNING. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...26/ARJ NEAR TERM...26/30 SHORT TERM...ARJ LONG TERM...ARJ AVIATION...26
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 343 AM EDT SUN JUL 3 2011 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-040745- GREENUP-CARTER-BOYD-LAWRENCE-PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON- VINTON-MEIGS-GALLIA-DICKENSON-BUCHANAN-WAYNE-CABELL-MASON-WOOD- PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE- DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON- TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR- BARBOUR-POCAHONTAS-RANDOLPH- 343 AM EDT SUN JUL 3 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, WV
346 PM EDT SUN JUL 03 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0346 PM HAIL LOWELL 39.53N 81.51W
07/03/2011 E0.70 INCH WASHINGTON OH PUBLIC
&&
EVENT NUMBER RLX1100752
JFDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, WV
424 PM EDT SUN JUL 03 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0423 PM HAIL 5 NNW NEWPORT 39.46N 81.27W
07/03/2011 E0.88 INCH WASHINGTON OH TRAINED SPOTTER
&&
EVENT NUMBER RLX1100753
JFDSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 448 PM EDT SUN JUL 3 2011 WVZ010-011-019-020-032115- DODDRIDGE WV-PLEASANTS WV-RITCHIE WV-TYLER WV- 448 PM EDT SUN JUL 3 2011 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL DODDRIDGE...CENTRAL RITCHIE...PLEASANTS AND TYLER COUNTIES... AT 444 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 9 MILES EAST OF ST. MARYS...MOVING SOUTHEAST AT 20 MPH. WIND GUSTS TO 50 MPH AND HAIL UP TO NICKEL SIZE ARE POSSIBLE WITH THIS STORM. THIS STORM WILL BE NEAR MOUNTAIN AROUND 500 PM...GREENWOOD AROUND 510 PM AND WEST UNION AROUND 515 PM. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. LAT...LON 3934 8060 3914 8073 3935 8113 3945 8108 25
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
500 PM EDT SUN JUL 3 2011
WVZ031-032-032130-
HARRISON WV-TAYLOR WV-
500 PM EDT SUN JUL 3 2011
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN HARRISON AND TAYLOR
COUNTIES...
AT 456 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 10 MILES SOUTHWEST
OF MANNINGTON...MOVING SOUTHEAST AT 20 MPH.
WIND GUSTS TO 50 MPH AND HAIL UP TO NICKEL SIZE ARE POSSIBLE WITH
THIS STORM.
THIS STORM WILL BE NEAR LUMBERPORT AROUND 515 PM...MEADOWBROOK AROUND
520 PM...SHINNSTON AROUND 525 PM AND BRIDGEPORT AROUND 530 PM.
THIS WILL IMPACT THE FOLLOWING INTERSTATE...I-79 BETWEEN MILE MARKERS
121 AND 129.
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3944 8027 3940 8020 3941 8011 3925 8016
3939 8054 3941 8055 3943 8054 3947 8050
3947 8047
25SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 527 PM EDT SUN JUL 3 2011 WVZ031-032-040-032200- BARBOUR WV-HARRISON WV-TAYLOR WV- 527 PM EDT SUN JUL 3 2011 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL HARRISON...NORTHWESTERN BARBOUR AND TAYLOR COUNTIES... AT 526 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER CLARKSBURG... MOVING EAST AT 15 MPH. WIND GUSTS TO 50 MPH AND HAIL UP TO NICKEL SIZE ARE POSSIBLE WITH THIS STORM. THIS STORM WILL BE NEAR CLARKSBURG AROUND 535 PM...DESPARD AROUND 540 PM...ANMOORE AROUND 545 PM...BRIDGEPORT AROUND 550 PM AND ROSEMONT AROUND 600 PM. THIS WILL IMPACT THE FOLLOWING INTERSTATE...I-79 BETWEEN MILE MARKERS 115 AND 128. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. LAT...LON 3937 8008 3917 8010 3925 8045 3940 8040 25
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 529 PM EDT SUN JUL 3 2011 WVZ031-032-040-032200- BARBOUR WV-HARRISON WV-TAYLOR WV- 529 PM EDT SUN JUL 3 2011 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL HARRISON...NORTHWESTERN BARBOUR AND TAYLOR COUNTIES... AT 526 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER CLARKSBURG... MOVING EAST AT 15 MPH. WIND GUSTS TO 50 MPH AND HAIL UP TO NICKEL SIZE ARE POSSIBLE WITH THIS STORM. THIS STORM WILL BE NEAR DESPARD AROUND 540 PM...ANMOORE AROUND 545 PM...BRIDGEPORT AROUND 550 PM AND ROSEMONT AROUND 600 PM. THIS WILL IMPACT THE FOLLOWING INTERSTATE...I-79 BETWEEN MILE MARKERS 115 AND 128. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. LAT...LON 3937 8008 3917 8010 3925 8045 3940 8040 25
The Pittsburgh radar (KPBZ), 140 km away, was scanning. The volume nearest the first event began at 21:39 UTC.
6 hail, 3 thunderstorm wind. Local standard time, as filed.
Trees down along Route 310 and along Wirkwire Run.
A few vehicles were dented.
Trees were blown down along Chenoweth Creek Road.
Route 20 was blocked by fallen trees.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2011Every state in 2011This day in weather historyWarnings in West Virginia, July 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 320335, 320336, 320348, 320344, 320346, 320351, 320347, 320338, 320342.